MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX P3 F5 4X4 40; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX P3 F5 4X4 40; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82193700 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 4mm x 4cm x 40cm powerflex p3 percutaneous transluminal angioplasty (pta) balloon catheter was used, however, it ruptured when it crossed the calcification part.The procedure was completed using another unknown device.There was no reported patient injury.The device was opened in the sterile field.The device was stored and prepped as per the instructions for use (ifu).The procedure was a "vaivt" case of the cephalic vein.The vessel had 50% calcification, no tortuosity, 60% stenosis, and was not a cto.There was no difficulty removing the product from the hoop, removing the protective balloon cover, or removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.The same inflation device was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic or inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter did pass through an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The balloon inflated normally to 15atm with no leakage.The balloon catheter did not kink while being used.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g6, h1, h2, h3, h6, and h10 complaint conclusion: as reported, a 4mm x 4cm x 40cm powerflex p3 percutaneous transluminal angioplasty (pta) balloon catheter was used; however, it ruptured when it crossed the calcification part.The procedure was completed using another unknown device.There was no reported patient injury.The device was opened in the sterile field.The device was stored and prepped per the instructions for use (ifu).The procedure was a "vaivt" case of the cephalic vein.The vessel had 50% calcification, no tortuosity, 60% stenosis, and was not a cto.There was no difficulty removing the product from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The same inflation device was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter did pass through an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The balloon inflated normally to 15atm with no leakage.The balloon catheter did not kink while being used.Other procedural details were requested but are unknown, unavailable, or not applicable.One product was returned for analysis.A non-sterile powerflex p3 f5 4x4 40 percutaneous transluminal angioplasty balloon catheter involved in the complaint along with a 6mm x 4cm x 40cm powerflex, was received for analysis coiled inside a plastic bag.Per visual analysis of the powerflex p3 f5 4x4 40 related to this complaint, a balloon leakage condition could be observed on the proximal area of the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per sem analysis, results showed that the balloon leakage was caused by a rupture on the balloon surface.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82193700 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed through analysis of the returned device.During functional analysis a leakage was noted from the proximal area of the balloon due to balloon rupture.The outer surface of the balloon presented evidence of scratch marks adjacent to the rupture.The vessel was described as having 50% calcification and 60% stenosis.It is likely these vessel characteristics contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX P3 F5 4X4 40
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key12224600
Report Number9616099-2021-04732
Device Sequence Number17425156
Product Code LIT
UDI-Device Identifier20705032004098
UDI-Public20705032004098
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberN/A
Device Catalogue Number4204040T
Device Lot Number82193700
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2021
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer08/11/2021
Initial Report FDA Received Date07/26/2021
Supplement Report FDA Received Date09/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN BALLOON CATHETER; UNKNOWN BALLOON CATHETER